Heavy Snow, Central and Southwest Mountains
- When
- January 3, 1:00 AM MST to January 6, 8:00 AM MST
- Where
- Central and Southwest Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
The first week of the month started off an extremely active weather month for Utah. A moist Pacific storm system stayed just west of the area and pushed tropical and subtropical moisture over the Southwest US and into the Great Basin.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
The first week of the month started off an extremely active weather month for Utah. A moist Pacific storm system stayed just west of the area and pushed tropical and subtropical moisture over the Southwest US and into the Great Basin. The heavy snow fell over many of the mountainous areas of the state. Even a few higher valley locations saw significant snowfall. Some of the higher snow amounts and water equivalent amounts include: Widstoe Mountain Snotel with 36 inches and 3.30 inches of water, Cedar Breaks 28 and 2.40, Kolob-Zion Park 22 and 1.80, Alta 33 and 1.87, Snowbird 30 and 1.33, Solitude 26 and 1.20, Spruces 24 and 1.37, Brighton Loop 19 and 1.15, Bryce Canyon 18 and 1.60, Tooele 18, The Canyons 18 and 1.40, Trial Lake 17 and 1.40, Farmington Canyons 16, Snowbasin 15 and 1.33, Boulder Mountain 13 and 1.10, Nephi, Tony Grove Lake, and the High Uintas with 12, Alpine, Tushar Mountains, Mount Pleasant, and Wasatch Plateau all with 11, Park City, Emery, Capital Reef, Payson, and Santaquin all with 10, Clawson, Layton Bench, and the Millcreek Bench all with 9, Pleasant Grove 8, Levan and Altamont 7, Ferron and South Ogden 6, Taylorsville, Stansbury Park, Provo, Grantsville, Centerville and Salt Lake International Airport 5, Kimball Junction, Manti, and Trenton 4.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 2, 9:05 PM MST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 905 PM MST SUN JAN 2 2005 .SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM SLIDING SOUTH ALONG THE CALIFORNIA COAST WILL TURN EAST AND REACH THE GREAT BASIN TUESDAY. && .DISCUSSION...RADAR AND SATELLITE DEPICT A LARGE AREA OF WEAK LIFT AND LIGHT SNOW OVER UTAH IN SOUTHERLY FLOW. MOST PRECIP IS OVER THE MOUNTAINS. SOME FOG AND LIGHT SNOW AFFECTING THE CACHE VALLEY AGAIN. MAIN UPPER LOW CENTER IS MOVING SOUTH ALONG THE CA COAST WHILE THE EJECTING JET CORE IS ACROSS ARIZONA TAPPING INTO HIGHER PW AIR MASS. 00Z GFS AND ETA SUGGEST PRECIP/LIFT WILL INCREASE FROM SOUTH TO NORTH LATER TONIGHT INTO MONDAY MORNING WITH A SHORT WAVE TROF MOVING THROUGH UTAH. THEN PRECIP SHOULD DECREASE IN THE NORTH AS THE FLOW SPLITS AHEAD OF THE MAIN UPPER LOW CUTTING INTO SOUTHERN CALIFORNIA. SNOW SHOULD PERSIST IN SOUTHERN UTAH AND THEN ENHANCE MONDAY NIGHT WHEN SYNOPTIC LIFT INCREASES AND GOOD OROGRAPHIC S-SE FLOW OCCURS. GENERALLY GOOD AGREEMENT PER MODELS THAT VORT LOBE ENERGY WILL SWING NORTH FROM ARIZONA INTO NORTHERN UTAH ON TUESDAY...SPREADING HEAVIER PRECIP INTO NORTHERN AREAS FROM SOUTH TO NORTH. CURRENT WSW AND HWO PRODUCTS ADDRESS THIS PERIOD OF SNOW BUT A WATCH FOR AT LEAST NORTHERN MOUNTAINS WILL BE NEEDED. WITH WEAK WIND FIELDS AND A 700-500 MB LOW CIRCULATION PROGGED TO DRIFT OVER SLC TUESDAY EVENING AND NIGHT AND ASSOCIATED SURFACE LOW TRACK ACROSS SW UTAH INTO THE CASTLE VALLEY OR SAN RAFAEL SWELL...AND ANOTHER LOW OVER THE WEST DESERTS AND GSL AREA. TEMPERATURE PROFILES SUPPORT ACCUMULATING SNOW IN THE VALLEY FLOOR AND SIGNIFICANT SNOW IN THE MOUNTAINS. WARM ADVECTION EARLY TUESDAY MAY BE ENOUGH TO MIX SOME RAIN IN LOWER ELEVATIONS HOWEVER. COLD AIR ADVECTION SETS IN 700-500 MB TUESDAY AFTERNOON WITH FLOW VEERING. CURRENT PROGGS SUPPORT SIGNIFICANT NORTHERN VALLEY SNOWFALL TOO WITH PWS NEAR .45 INCHES AT SLC AND JUST COLD ENOUGH IN STEADY PRECIP. UPPER LOW IS FORECAST TO OPEN UP AND SHIFT EAST BY WEDNESDAY AND DEVELOP NORTHWEST FLOW AHEAD OF ANOTHER ELONGATED UPPER LOW TO OUR NORTH WHICH DRIFTS TO THE WEST COAST. PRECIP WILL TAPER OFF IN THE SOUTH EARLY WEDNESDAY BUT SNOW SHOULD CONTINUE ON WEDNESDAY ESPECIALLY IN THE CENTRAL AND NORTHERN MOUNTAINS. A BREAK POSSIBLE ON THURSDAY WITH A CLOSED LOW OVER CALIFORNIA AND SLIGHT W-E UPPER RIDGING OVER US. THOUGH CONSIDERABLE SPREAD IN THE ENSEMBLES THE CONSENSUS IS FOR A DEEP BROAD UPPER TROF TO SAG INTO THE PACNW FROM THE NORTH AND SPREAD WAVES OF SNOW INTO NORTHERN UTAH STARTING FRIDAY AND CONTINUING INTO THE WEEKEND. BLOCKING UPPER HIGH SHIFTS OVER THE NORTH PACIFIC AND GOA WITH A PROLONGED COLD PERIOD OF SNOWY WEATHER POSSIBLE FOR THE WEST AND STILL A CHANCE OF UNDERCUTTING MORE MOISTURE IN THE PACIFIC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...HEAVY SNOW WARNING SOUTHERN MOUNTAINS TONIGHT THROUGH TUESDAY. WY...NONE. ID...NONE. && TARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 315 PM MST SUN JAN 2 2005 IDZ024-025-UTZ001>021-WYZ021-031300- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 315 PM MST SUN JAN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TONIGHT PERIODS OF HEAVY SNOW WILL DEVELOP TONIGHT IN SOUTHERN UTAH. SOME LIGHT SNOW WILL AFFECT NORTHERN UTAH TONIGHT. A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE CENTRAL AND SOUTHWEST MOUNTAINS AS WELL AS THE HENRY MOUNTAINS OF UTAH. SEE THE SLCWSWSLC PRODUCTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY HEAVY SNOW WARNING FOR THE SOUTHERN MOUNTAINS CONTINUES THROUGH TUESDAY. PERIODS OF SNOW WILL CONTINUE OVER SOUTHERN UTAH ON MONDAY WITH SOME LIGHT SNOW REACHING NORTHERN UTAH. WIDESPREAD SNOW WILL SPREAD INTO NORTHERN UTAH AND SOUTHWEST WYOMING BY TUESDAY. THIS WILL RESULT FROM A STORM COMPLEX SLOWLY MOVING INTO SOUTHERN UTAH EARLY THIS WEEK. THE HEAVIEST PERIOD OF SNOW WILL OCCUR OVER SOUTHERN UTAH MONDAY NIGHT AND ACROSS THE SOUTHERN WASATCH RANGE AND UINTA MOUNTAINS FROM TUESDAY INTO TUESDAY NIGHT. SNOW ACCUMULATION IS ALSO POSSIBLE IN THE NORTHERN VALLEYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. AOT
7 heavy snow. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Snow, Northern Wasatch Front/Brigham City/Ogden Bountiful | 2005-01-05 | 55 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441298, 5441299, 5441300, 5441301, 5441302, 5441382, 5441383.